Levaquin and Insomnia
A number of side effects may occur with Levaquin (levofloxacin), and insomnia appears to be one of them. In clinical trials, up to 4 percent of people taking the antibiotic developed insomnia. In most cases, this side effect went away as soon as the medication was stopped. If you are taking Levaquin and insomnia occurs with seizures, hallucinations, or anxiety, contact your healthcare provider immediately.
Does Levaquin Cause Insomnia?
Levaquin® (levofloxacin) is a prescription antibiotic. Insomnia is one of the possible side effects of this medication. While this side effect is usually not dangerous, it can sometimes be a signal of more serious problems.
Levaquin and Insomnia: Warning Signs
In clinical studies, up to 4 percent of people taking Levaquin developed insomnia. Most of the time, this is not a serious problem and will go away once the medication is stopped. It may actually be due to the infection, rather than the antibiotic (since being ill can interfere with sleep). However, Levaquin can cause very serious brain and nervous system side effects, and insomnia may be a symptom of such problems. Let your healthcare provider know right away if your insomnia is accompanied by any of the following:
- Shakiness (tremors)
- Suicidal thoughts or acts.
What Exactly Is Insomnia?
Insomnia is a common sleep disorder characterized by one or more of the following insomnia symptoms:
- Difficulty falling asleep
- Waking up frequently throughout the night and having trouble going back to sleep
- Waking up too early in the morning
- Getting non-refreshing sleep (not all sleep is refreshing).